Dumfries & Galloway Health & Social Care

Marking International Overdose Awareness Day

Buildings across Dumfries and Galloway will be lit up in purple to mark International Overdose Awareness Day.

The tribute – on 31st August – is being made to remember those who have died due to overdose and acknowledge the grief of the families and friends left behind.

The locations include: We are With You – Buccleuch Street, Dumfries; St Ringans Parish Church – Castle Douglas; Old Parish Church – Annan and The Baptist Church – Stranraer. 

Information packs on overdose awareness, harm reduction and contact details for local support services will be available at these locations.

Families and members of the community are being invited to tie a purple ribbon at these locations to remember those who have lost their lives to drug related death. Ribbons will be available at each location

Grahame Clarke, Independent Chair of Dumfries and Galloway Alcohol and Drugs Partnership, said: “We have previously highlighted the continued rise in suspected drug related deaths in Dumfries and Galloway, and so, we are using our activity in support of International Overdose Awareness Day to again remind all of our communities of the devastating impact that drug related deaths have.

“We want to acknowledge the profound grief felt by families and friends whose loved ones have died or suffered permanent injury from drug overdose.

“We would like to remind drug users and their families of the key things they can do to reduce the risk of overdose.”

Steps include:

· Don’t take drugs alone – most suspected fatal overdoses have involved someone taking drugs alone. Taking drugs alone increases the chance of fatally overdosing, because there is no one to call for help in an emergency.

· Don’t take a combination of drugs, drugs that haven’t been prescribed and or drugs that may have been bought over the internet. This includes alcohol and prescribed medication. Mixing drugs greatly increases the risk of overdose, particularly if you don’t know exactly what they are or what effect they will have.

· Don’t try new substances, increase or reduce the quantity of drugs or alcohol being regularly taken without support from your GP or Drug and Alcohol treatment Service. If trying any new substances, try a very small amount at first, so you know how it might affect you.

· Get a Naloxone kit. Naloxone is a medication that temporarily reverses the effects of a heroin or other opioid overdose and allows time for someone to seek emergency help. Friends and family can also get a Naloxone kit

· Dial 999 immediately if you believe that someone is having an overdose or if you feel unwell after taking any drugs. When someone has overdosed, they can look and sound like they are simply asleep; snoring can be an indication the person is having breathing difficulties. Always check when you hear snoring that the person is actually asleep.

The message from Dumfries and Galloway Alcohol and Drug Partnership is being echoed and supported by Dumfries and Galloway Local Resilience Partnership in the form of its partners Dumfries and Galloway Health and Social Care Partnership, NHS Dumfries and Galloway, Dumfries and Galloway Council, Police Scotland, Third Sector Dumfries and Galloway, Scottish Fire and Rescue Service, Scottish Ambulance Service and Dumfries and Galloway Housing Partnership.

Further information can be found at www.stopdgdrugdeaths.co.uk

Leave a Comment

Your email address will not be published. Required fields are marked *